Reflux side effects from combination ... - Asthma UK communi...

Asthma UK community forum
13,661 members19,158 posts

Reflux side effects from combination inhalers- is it from steroid or Laba component?

Polzovatel
Polzovatel
9 Replies

Hi

I noticed that every time that I increase seretide from 500mcg a day to 1000 mcg , I get bad reflux and chest tightness and feel more breathless ( some of it from Gerd as ranitidine helps to relieve it to a point).

Does anybody know if reflux is caused by steroid or Laba component - I was thinking of asking to try flixotide ( steroid without Laba ) to check .

I found a few old posts on this forum stating exactly the same - that increasing seretide dosage makes them more breathless .

9 Replies
oldestnewest
Kelshaw2011

Hi polzovatel

I have 1000mcg of flixotide and 1000mcg of seretide plus spiriva and nebules, also aminophyline , montelukast ,carbosisteine evey day I take lansoprazole every day and very rarely suffer reflux I still suffer all the other symptoms as they have been struggling to keep my asthma under control for 18 months now. Everyone is different and has different symptoms from there treatment have you mentioned this to your pulmonolgist or gp for their input regarding it hope you get this sorted

Take care

1 like
Reply
Bridin

Am just out of hospital my pulmonary Dr said I had severe acid reflux and increased my Esomeparazole to 40 mgs. Am on Bricanyl turbohaler and Qvar for asthma. He also in a nice way advised me to loose some weight. Hope this information helps. Christina

Reply
Lizziep25

I have reflux as a result of using Pulmicort 100 & salbutamol. Relievers work by relaxing your airways unfortunately they also relax the sphincter at the top of your stomach allowing acid and stomach contents to reflux upwards. Steroid inhalers cause thrush in your gullet and exacerbate reflux, I have reduced Pulmicort to the minimum 1 puff twice a day, use a salt pipe and fisherman’s friend lozenges when breathless, I try to avoid using my blue reliever unless I absolutely have to. I take Pantoprazole daily avoid foods that trigger reflux and sleep propped up. Apart from occasional episodes when I forget and eat something that triggers reflux I feel better than I have for years the thrush has cleared due to the reduced dose of steroids (last winter I was using 5 puffs twice a day) I also have found that if I control my reflux my asmtha is much better, I think doctors over prescribe asmtha drugs don’t give you enough info about side effects in my own case I wish I had never started using inhalers I have tried many different ones all are problematic causing more issues than they cure and once on the preventer merry go round it’s very difficult to get off. I try to protect my airways from triggers by using a pollen mask when outside or in traffic or dusting, practice breathing exercises and wear a scarf or mask in cold windy weather. I wish my doctor had given me lifestyle advice instead of rushing me out of the surgery with asmtha meds. originally my asmtha was very mild and I feel the drugs have made it much worse but it was easier for her to write a prescription and then you’re stuck in the spiral of increasing doses, enough I am reclaiming my life!

1 like
Reply
Polzovatel

Thank you very much for your detailed responses. It took me a while to realise that my breathlessness is partially caused by reflux - I had Bravo ( swallowed a capsule that measured ph) test done last year and was told that I don't have any acid reflux. I tried to explain to gastroenterologist that they should have measured silent (non Ph) reflux but he just wouldn't listen.

Unfortunately I cannot reduce seretide as I start coughing straight away , I tried fostair - had to stop after 2 weeks because of side effects, also tried relvar ( was less breathless but coughed a lot ) - I keep changing inhalers which doesn't help to control my asthma.

I tried to take PPIs( nexium, omeprazole) for a few weeks but didn't notice much change - how long does it take before they start working?

Are lansoprazole and Pantoprazole stronger than omeprazole?

1 like
Reply
Abc64

I have indigestion quite badly sometimes. I’m on Fostair 4 puff twice a day. I now take omeperazole.

Reply
Beans1980
Beans1980
in reply to Abc64

Hi there after 6 months I wonder how you are doing Im in the same situation wher I strongly suspect that the Seretide inhaler I take is causing issues leading to reflux but is it the steroid or the LABA or both. Diet and Lanazaprozole 15mg day and night has helped but I have reflux symptoms and a productive cough after eating and drinking. Ive had endoscopy twice ph measuring and Im sure everyone thinks Im mad. I was on 250mg 4 puffs a day and now ive gone down to 3 this is week 2 and the reflux is getting better coincidence? Maybe but I will continue is this direction. I know I cannot take steroids predisolone without cronic reflux now so they have pecsribed the enteric type but Ive not tried them yet. The combination inhalers are great for asthma but they are causing sode affects in my opinion. I would gladly spilt out the inhalers and take less than be in the rut I'm in now.

Reply
Abc64
Abc64
in reply to Beans1980

Hello

When I had a chest vt a couple of months ago, the consultant said I had a haiatus hernia. He said that was what was causing the indigestion. He’s not sure now if I have asthma or something else. He’s discovered a heart murmur, so I had an echo the other day. I still think it’s asthma. Got to see him again next month.

Reply
Beans1980
Beans1980
in reply to Abc64

Thanks for responding and I was told that I likley had the haiatus hernia but they never found one so my quest continues. I was born with asthma so I know the symptoms very well and I know that reflux makes mine worse. Good luck with trying to solve the problem and getting everything controlled. You have my sincere regards and best wishes.

Reply
Polzovatel

Hi , I am taking now 2 puffs of seretide in the morning and 2 puffs of flixotide ( same without the LABA component ) in the evening - it helped a bit with brearhlessness which I think was partially caused by reflux but I am getting different side effects from flixotide !

Reply

You may also like...